Alabama, 2005

Hail and Damaging Wind in Alabama, April 21, 2005

April 21, 2005 · NWS HUN · 6 events in 4 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 21, 1:47 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 21, 1:47 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT THU APR 21 2005

.DISCUSSION...
SHORT TERM...
PLENTY OF WEATHER TO DEAL WITH OVER THE NEXT 48 HOURS.
CURRENTLY...MCV WAS STILL EVIDENT ON THE IMAGERY...AND WAS
RESPONSIBLE FOR REGENERATION OF CONVECTION THROUGH MID AL.
ALTHOUGH MARGINAL...THE UPDRAFTS SUPPORTED AT LEAST BRIEF HAIL...AS
EVIDENT BY 3D SCATTER SPIKE ON EARLY CELL THAT ENTERED CULLMAN
COUNTY AND A SMALL AREA OF ZDR. SUBSIDENCE BEHIND THIS WAVE HAS
EFFECTIVELY STABILIZED AND REMOVED CLOUDS ACROSS MUCH OF THE TN
VALLEY. AN OUTFLOW BOUNDARY EXTENDS NW THROUGH THE SHOALS AND INTO
EASTERN MO. THE TEMP GRADIENT IS WEAKENING ALONG THIS
BOUNDARY...SO UNSURE IF NEW DEVELOPMENT WILL OCCUR IN OUR CWA
BEFORE DUSK. HOWEVER...AIRMASS IS BECOMING QUITE UNSTABLE ACROSS
THE MID SOUTH WITH TEMPS INTO THE LOWER 80S AND DEW POINTS IN THE
LOWER 60S. SBLIS HAVE DIPPED TO -6 TO -8 THROUGHOUT THE WARM
SECTOR...SO PLENTY OF INSTABILITY TO FEED DEVELOPING CONVECTION IN
THE WESTERN OZARKS. FURTHER N...A SIGNIFICANT STATIONARY FRONT
WAS POSITIONED E FROM THE STL AREA THROUGH WV WITH A 20-25F TEMP
GRADIENT NOTED. THIS WILL SERVE TO ALSO FOCUS ONE OR MORE FORWARD
PROPOGATING MCS OVERNIGHT...ONE OF WHICH IS ALREADY IN PROGRESS ALONG
THE IA/MO BORDER. I SUSPECT THAT THERE WILL BE SOUTHWARD DEVELOPMENT
OF EASTERN MO ACTIVITY INTO THE THETA E AXIS ACROSS THE LOWER MS
VALLEY...AS EVIDENCED BY THE 8H MOIST TRANSPORT/LLJ PROG
OVERNIGHT. IN FACT...THE ONCE CLUSTER IN SW MO MAY MERGE WITH
DEVELOPMENT THAT BUILDS SOUTHWARD INTO THE MO BOOTHEEL REGION. FOR
NOW...I DO EXPECT AN MCS OF SOME MAGNITUDE INTO NW AL AFTER 09Z.
WITH MID LEVEL FLOW OF ONLY 20-30KT AT THAT POINT...IT IS
QUESTIONABLE IF ANY SEVERE WX WILL OCCUR THROUGH 12Z.

LONGER TERM...
TWO MAIN FORECAST ISSUES INCLUDE THE THREAT OF A SEVERE WX
OUTBREAK FRIDAY AFTN/EVENING...AND THE COLD AIR EPISODE SUNDAY
INTO MONDAY WITH CONCERNS OF FROST.

EARLY MORNING CONVECTION COULD CERTAINLY LEAD TO OUTFLOW
BOUNDARIES GALORE FOR FRIDAY AFTERNOON DEVELOPMENT. IF HEATING CAN
COMMENCE BEFORE NOON...THEN EARLY AFTERNOON PRE-FRONTAL
DEVELOPMENT MAY OCCUR. LARGE UPPER LOW IS FINALLY MAKING EASTWARD
PROGRESS INTO THE CENTRAL PLAINS...WHICH WILL EVENTUALLY SWING A
POTENT SHORTWAVE THROUGH THE MID SOUTH ON FRIDAY. THIS WILL
INCREASE DPVA AND MID LEVEL COLD ADVECTION SUBSTANTIALLY BY
AFTERNOON. AMPLE HEATING INTO THE LOWER 80S WITH DEW POINTS IN THE
LOWER TO MID 60S ARE EXPECTED...MUCH LIKE TODAY IN THE MID SOUTH.
FORECAST HODOGRAPHS AND STRONG FRONTAL CONVERGENCE SUPPORT
CONVECTIVE INITIATION FROM 18Z-21Z FROM SOUTHERN IL INTO EASTERN
AR. AS WINDS ALOFT INCREASE...STORM MOTIONS OF 40KT WOULD BRING STORMS
INTO THE TN VALLEY BY LATE AFTERNOON. WITH 5H-2H WINDS BECOMING
MORE W-NW THROUGH MS INTO WESTERN AL...LARGER HODOGRAPHS WILL
DEVELOP WHICH COULD YIELD IN TAIL END CHARLIE DEVELOPMENT THAT
COULD TAKE ON A SUPERCELL MODE. KMSL FORECAST SOUNDING AT 21Z
SUGGESTS A 0-3KM SRH OVER 250 M2/S2 (LIKELY HIGHER FOR RIGHT-
MOVING STORMS). AS MID LEVEL WINDS INCREASE TO 50-60KT...DEEP
LAYER SHEAR WILL BE STRONG ENOUGH TO SUPPORT A PROLONGED SEVERE
EVENT INTO THE EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS...BUT ISOLATED TORNADOES SHOULD NOT BE RULED OUT AS ONE
GOES FURTHER SW ALONG THE FRONT INTO NW AL AND MS. OUTFLOW
BOUNDARY INTERACTION COULD ALSO INCREASE THE ISOLATED TORNADO
THREAT. AND...CONSIDERING THE CAPE/SHEAR COMBOS PROGGED (I.E. SPC
SREF CRAVEN SIG SVR VALUES ABOVE 30000), IT COULD BE A PROLIFIC
SEVERE DAY. MDT RISK AREA FOR OUR AREA IS SUPPORTED.

SO...FOR TIMING...21Z-00Z NW AL...AROUND 00Z ALONG I-65...AND 01Z-
03Z NEAR THE GA LINE.

STRONG COLD ADVECTION IS PROGGED BEHIND THIS COLD FRONT. AS THE
MID SHIFT STATED...DECENT PRESSURE GRADIENT AND WIND FLOW SHOULD
KEEP TEMPS A BIT HIGHER THAN THE MODELS FORESEE. IN FACT...THE MOS
GUIDANCE FOR 12Z SEEMS TOO LOW ALTOGETHER. ONE MUST GO A LONG WAY
TO FIND DEW POINTS IN THE 20S THROUGH THE FAR NORTHERN PLAINS AND
GREAT LAKES. SO...FOR NOW...MADE FEW ADJUSTMENTS AND KEPT TEMPS
WELL ABOVE 32F. MONDAY MORNING MAY BE THE COOLER MORNING IF WINDS
CAN DROP OFF ENOUGH. FROST MAY BE A PROBLEM THEN.

MID SHIFT DID A FANTASTIC UPDATE ON THE EXTENDED...SO FEW CHANGES
WERE MADE. WE DID REMOVE PRECIP TUE...WITH VERY POOR MODEL
CONSISTENCY IN PLACE.  ACTIVE SOUTHERN STREAM PATTERN TAKES SHAPE
LATE NEXT WEEK...BUT TIMING IS DIFFICULT AT BEST RIGHT NOW...SO
STAYED CONSERVATIVE FOR DAY 7 AND WILL LET ANOTHER MODEL RUN OR
TWO TAKE ITS COURSE.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  80  51  60 /  50  70  70  20
SHOALS        60  82  50  61 /  60  70  70  20
CULLMAN       60  79  52  61 /  50  70  70  10
FAYETTEVILLE  60  80  49  60 /  50  70  70  20
FT PAYNE      58  77  51  61 /  30  70  70  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, Apr 21, 12:00 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU APR 21 2005

ALZ001>010-016-TNZ076-096-097-220230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...
ESPECIALLY ACROSS NORTHWEST ALABAMA. GUSTY WINDS AND SMALL HAIL WILL
BE POSSIBLE IN THE STRONGER STORMS.

AN AREA OF SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP OVER
ARKANSAS...WILL BEGIN TO APPROACH NORTHWEST ALABAMA TOWARD DAYBREAK.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
EARLY MORNING HOURS AND THEN EXIT THE TENNESSEE VALLEY BY MID-
MORNING.

THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE FRIDAY
AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES THE AREA AND
INSTABILITY INCREASES AHEAD OF IT. SOME STORMS COULD BECOME SEVERE
WITH DAMAGING STRAIGHT LINE WINDS...BRIEF HEAVY RAIN AND LARGE HAIL
POSSIBLE.  AT THIS TIME...IT APPEARS STORMS WILL ENTER NORTHWEST
ALABAMA DURING THE EARLY AFTERNOON.  AS THE STORMS MOVE EAST...
THEY ARE ARE EXPECTED TO EVOLVE INTO A SQUALL LINE AND MOVE ACROSS
THE TENNESSEE VALLEY.

MUCH COOLER AIR WILL MOVE INTO THE SOUTHEAST OVER THE WEEKEND BEHIND
THE FRONT. OVERNIGHT LOWS ARE FORECAST TO DROP INTO THE 30S ON
SATURDAY AND SUNDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE NEEDED ON FRIDAY.

PB

In the hours before

Special weather statement, Apr 21, 10:37 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CDT THU APR 21 2005

ALZ016-211715-
CULLMAN-
1137 AM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT FOR CULLMAN COUNTY...

AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF CRANE HILL...OR 18 MILES WEST
OF CULLMAN...MOVING SOUTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRANE HILL.
  WILBURN.
  BREMEN.
  EXTREME WESTERN CULLMAN COUNTY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PB
Special weather statement, Apr 21, 11:16 AM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1216 PM CDT THU APR 21 2005

ALZ016-211800-
CULLMAN-
1216 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN CULLMAN COUNTY...

AT 1210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER WILBURN...OR 14 MILES SOUTHWEST OF GOOD
HOPE...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BREMEN.
  ARKADELPHIA.
  COLONY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PB

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cullman

When
April 21, 4:30 PM CST to 4:33 PM CST
Where
Cullman County, Cullman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.183, -86.833

Nickel size hail was reported.

Hail, Cullman

When
April 21, 4:34 PM CST to 4:37 PM CST
Where
Cullman County, 2 mi S of Cullman
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.150, -86.833

Nickel size hail was reported.

Thunderstorm Wind, Colbert

When
April 21, 8:22 PM CST to 8:23 PM CST
Where
Colbert County, Sheffield
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -87.700

A tree was blown down on a house on East 20th street.

Hail, Lauderdale

When
April 21, 8:25 PM CST to 8:28 PM CST
Where
Lauderdale County, 2 mi W of Florence
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.700

Nickel size hail was reported.

Hail, Lauderdale

When
April 21, 8:31 PM CST to 8:34 PM CST
Where
Lauderdale County, 1 mi N of Florence
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.817, -87.667

Golf ball size hail was reported.

Hail, Madison

When
April 21, 10:45 PM CST to 10:48 PM CST
Where
Madison County, Toney
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.900, -86.750

Golf ball size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447190, 5447191, 5447192, 5447193, 5447194, 5447195.